Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 246, NWS Sioux Falls, SD

July 11, 2005Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2005, 4:14 PM CDT for Union County, South Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2005, 4:14 PM CDT (21:14 UTC)
Expired
Jul 11, 2005, 4:59 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 69 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:20 PM CDTHAIL 17 Sw Alcester, SD
Jul 11, 4:45 PM CDTHAIL 0.756 S Alcester, SDPENNY SIZED HAIL AND HEAVY RAIN WERE FALLING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 112114
SVRFSD
SDC127-112200-
/O.NEW.KFSD.SV.W.0246.050711T2114Z-050711T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT MON JUL 11 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 500 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF ALCESTER...OR ABOUT 11 MILES
  SOUTH OF BERESFORD...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALCESTER AROUND 445 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4294 9681 4285 9668 4304 9651 4308 9669

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 112138
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT MON JUL 11 2005

SDC127-112200-
/O.CON.KFSD.SV.W.0246.000000T0000Z-050711T2200Z/
UNION SD-
438 PM CDT MON JUL 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR UNION
COUNTY...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER UNION COUNTY...OR ABOUT 10 MILES
SOUTHWEST OF HAWARDEN...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL UNION COUNTY THROUGH 450 PM CDT

THIS STORM HAS SHOWN SOME RIGHT MOVEMENT AGAINST THE OVERALL FLOW 
RECENTLY...AND WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING 
AND STAY AWAY FROM WINDOWS.

LAT...LON 4295 9676 4285 9668 4287 9655 4303 9657

$$

MJF
000 
WWUS53 KFSD 112159
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT MON JUL 11 2005

SDC127-112209-
/O.CAN.KFSD.SV.W.0246.000000T0000Z-050711T2200Z/
UNION SD-
459 PM CDT MON JUL 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR UNION COUNTY IS EXPIRED...

THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED.

LAT...LON 4295 9676 4285 9668 4287 9655 4303 9657

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 11, 3:00 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON JUL 11 2005

.DISCUSSION...
SCT TRW DEVELOPING ACRS CWA WITH SFC HTG. SHEAR IS WEAK AND AS EVE
PROGRESSES WL GET EVEN WEAKER. SO SVR THREAT NOT THAT GREAT.
FREEZING LEVEL ARND 15KFT AND WL BE HARD TO GET ANY LARGE HAIL.
BRIEF HVY RAINS WITH THESE STORMS WL BE THE MAIN THREAT. FNT ASSOCD
WITH S/W WL SAG SEWD ACRS CWA DURING THE NIGHT AND WL CONT CHC OF
TRW ACRS CWA WITH BEST CHC N OF I90 AND ALONG AND E OF I29 AS S/W
LIFTS TO THE NE.

WL KEEP A LINGERING CHC OF TRW OVR ERN CWA MAINLY TUE MORN AS WEAK
FNT MOVES THRU AND THEN FALLS APART WITH NO SUPPORT ALOFT. TEMPS WL
BE A LTL COOLER BEHIND FNT ON TUE.

WEAK FLOW ALOFT WED AND THU AS RIDGE ALOFT REMAINS IN PLACE. TEMPS
WL BE AT OR SLIGHTLY ABOVE NORM WED AND THU. WEAK FNT TRIES TO MOVE
ACRS CWA ON FRI...BUT MID LEVEL CAPPING IS STG AND WL KEEP FCST DRY
FOR NOW AS NOT WORTH 20%. SLIGHTLY COOLER FRI AND SAT BUT STILL
CLOSE TO NORM.

WARMUP A BIT ON SUN AHEAD OF NEXT FNT AND WL BRING A CHC OF TRW INTO
CWA ON MON WITH FNT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 11, 11:22 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT MON JUL 11 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1122 AM CDT MON JUL 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS WEST OF THE JAMES RIVER VALLEY
THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. ANY
STORMS THAT DEVELOP ARE EXPECTED TO MOVE SLOWLY SOUTHEAST ACROSS
THE AREA. BECAUSE THESE STORMS WILL BE SLOW MOVING...LOCALLY
HEAVY RAIN MAY BE POSSIBLE WITH THE STRONGER STORMS.
HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL SYSTEM WILL STALL OVER SOUTHEASTERN SOUTH DAKOTA AND
NORTHWESTERN IOWA EARLY TUESDAY MORNING.  SHOWERS AND
THUNDERSTORMS WILL REMAIN A POSSIBILITY OVER THESE AREAS THROUGH
TUESDAY AFTERNOON.  WHILE HEAVY RAIN MAY FALL WITH THIS
ACTIVITY...STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:18 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody43 min
Jul 11, 4:46 PM CDTFlash Flood WarningFSDMinnehaha119 min
Jul 11, 5:34 PM CDTSevere Thunderstorm WarningFSDUnion41 min
Jul 11, 5:39 PM CDTSevere Thunderstorm WarningFSDMinnehaha45 min
Jul 11, 6:15 PM CDTSevere Thunderstorm WarningFSDUnion30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.